Try again

Discussion in 'General Parenting' started by crazymama30, Mar 19, 2007.

  1. crazymama30

    crazymama30 Active Member

    Well, started difficult child back on Lamictal Sat night. Hives or whatever type of rash it was is gone. We are now starting on 11.5mg, then 6 days later 25mg, then 1.5 pills, and so on. Last time the 25mg dose seemed to work for a while, but I think we may stick to that for a couple of weeks to see what happens.

    I have noticed several of you have difficult children on a mood stabilizer and a stimulant. Is there a difference when using a stimulant alone and a stimulant with a mood stabilizer?
     
  2. Liahona

    Liahona Active Member

    Stims alone sends David manic. He can't do stims by themselves. Because of the pharmacy having to order his Risperdal David went a few days on only a stimulant. I noticed a difference with the Risperdal. It kept the stimulant in check mood wise, but didn't do anything for his anxiety and BiPolar (BP). Then the psychiatrist gave us Lamictal and that is supposed to help the BiPolar (BP). Its a bit better but I don't think its competely working for us.

    The stims are for the ADHD and the mood stablizer is for the BiPolar (BP).
     
  3. crazymama30

    crazymama30 Active Member

    When Cody was on Focalin, it seemed to be ok during school hours, but he was a bear in the evening. Rebound, I would guess. I was mainly wondering if the mood stabilizer could help with that.
     
  4. kris

    kris New Member

    <span style='font-size: 14pt'> <span style='font-family: Georgia'>since your son has bipolar it would probably be a bad idea for him to be on a stimulant with-o the benefit of being stable on a mood stabilizer first.

    have you read The Bipolar Child yet? if not then i strongly recommend you get a copy....libraries usually have multiple copies. make sure you request/buy the most recent publication so you are getting the most recent information.

    i'm sorry he's having such a tough time.

    kris </span> </span>
     
  5. smallworld

    smallworld Moderator

    We added Focalin XR (10 mg) to my son's medication mix after he had reached a therapeutic dose of 200 mg Lamictal. We added it to help with inattention at school. My son is not hyperactive.

    Prior to mood stabilizers, my son was on Concerta for 1.5 years. The longer he was on it, the more depressed he became.
     
  6. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Some bipolar kids can't take stims, even after being on a mood stabilizer. Stims can undo the effects of the mood stabilizer. Personally, I'd rather have school inattention than nightly rages. I have bipolar and tried Ritalin once. Wow. It made my moodswings far worse and caused serious depression. I also recommend reading "The Bipolar Child."
     
  7. crazymama30

    crazymama30 Active Member

    I have a copy of the Bipolar Child, but Cody is not truely bipolar, he is cyclothymic, which is not as severe, or at least that is how I understand it. The problem is he is extremely hyperactive and even more impulsive, with some anxiety thrown in. When he is depressed he is very irritable and mean. I am not sure what dose of Lamictal he will end up on, 25 mg seemed to work, but we had to stop because of the rash. We will see. Maybe after we get to a good spot on that, we can add a stimulant. The Lamictal before took the arguing, meanness, irritability, and he was mainly just really hyper. Hyper is not so bad with the others gone.
     
  8. TerryJ2

    TerryJ2 Well-Known Member

    Well, at least the hives are gone.
    Just sending support...
     
  9. smallworld

    smallworld Moderator

    Hyperactivity is not always from ADHD. It can be from hypomania/mania or from anxiety. You may find as you go up on Lamictal and your difficult child's moods stabilize, the hyperactivity subsides.
     
  10. crazymama30

    crazymama30 Active Member

    Terry, thank god the hives are gone. He was like a human strawberry from head to toe. He stayed home from school as the other kids would have made fun of him and then things would have exploded.

    smallmom-I never thought of anxiety causing hyperactivity. Now for a rather silly question I should know the answer to. Hypomania is the opposite of mania, correct? I can understand what manic is, if that caused it he would be manic most of the time,(that would suck)
     
  11. Janna

    Janna New Member

    I think irregardless of being Cyclothmic or having BiPolar (BP), the fact remains your difficult child has a mood disorder, and that is what you should treat first.

    Dylan started on stims first, alone, and none of them helped matters any.

    He has been on his BiPolar (BP) medications for a year and a half, and we are only now slowly integrating Concerta cautiously.

    Also, as Smallworld said, alot of the hyperactivity could be mania. Indeed, once we got Dylan on the Lithium/Abilify mix, his hyperactivity went way down (although it didn't help with the focus).

    This is probably a good way to go. Yes, it's a slower process, but in the long run, it may be well worth it.

    Janna
     
  12. smallworld

    smallworld Moderator

    No, hypomania is mild mania (can be silliness, giddiness, a mild elevated "feel good" mood).
     
  13. crazymama30

    crazymama30 Active Member

    Here's hoping the rash does not come back, and the Lamictal keeps helping. I am not trying to argue or be disrespectful, but I know I will get good answers here. I certainly liked what the Lamictal started to do. It was nice to have a medication that was working after over a year of guessing and missing.

    Thank you for telling me what hypomanic is. This describes Cody to a tee.
     
Loading...